Combo change/Dosing Questions
Aug 30, 2004
I was diagnosed HIV + last July, with a viral load of 500,000+ and a CD4 count of 7. Unbeleivably, I never developed any OIs. I have had an undetectable viral load since August 2003, and my CD4 count is now just over 200. I have been on Trizivir (1 tablet twice a day) and Sustiva (1 tablet once a day). Recently I have been having nerve problems in my legs. It is not Neuropothy, but is a numbness in my legs that causes dificulty walking - no pain. After seeing several doctors and having an MRI, it was determined that the likley culprit was the AZT in the Trizivir. My doctor switched me to Viread (once daily, with food), Emtriva (once daily) and Ziagen (twice daily). My questions are these: 1) I have been off the Trizivir for 10 days now, with no noticible recovery of the nerve symptoms - is there a time frame that would be considered "average" for noticible recovery? 2) The FDA approved Truvada as a combo of Viread and Emtriva. Is there a standard time frame before this will be available at my local pharmacy? 3) Viread is labled to be taken with food, but I have seen on several web sites that this is not necessary - any thoughts on that? 4) Also on several web sites I have seen that Ziagen can be taken as two tablets once a day as opposed to one tablet twice a day - any thoughts on that?
I am leary of switching to a new drug combo since my last combo has worked so well, but at the same time, I am excited by the "once a day" possibility of the new combo. That is why I am wodering about the food restrictions on Viread and the once vs. twice a day dosing of Ziagen. I have talked with my doctor about these questions, and he is willing to let me try the Viread without food and Ziagen once a day. However, he has no personal experience with these dosings. I am hoping you can give me a second opinion before I change my dosing schedule.
Thanks for a wonderful site!
Response from Dr. Henry
AZT can cause a myopathy which can result in elevat3ed muscle enzymes in the blood (though often a muscle biopsy needed to really pin that down). Neuropathy due to HIV drugs can take months to get better after stopping an offending drug-usually myopathy gets better somewhat faster but improvement can be slow. Ziagen can be taken 2 pills once a day. I assume you have seen a neurologist to help sort out the nature of your leg complaints? KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Fatigue An Early Sign Of HIV?
- Jock Itch Could I Have Acute HIV Infection
- Sex With A Prostitute Risk Of Getting HIV
- Can AIDS Be Transmitted Through Blowjob From A Prostitute?
- Flu Symptoms After Vaginal Sex Without Condom Does It Mean I Have HIV
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.